fbpx

Drug Induced Hyperammonemia – Case Study

A 74 year old female is diagnosed with new onset seizures.  She is initiated on Depakote 250 mg twice daily and titrated up to a dose of 1,000 mg twice daily.

About 1-2 months following titration, she begins to experience increasing confusion and family begin to be concerned about the possibility of dementia.  She also has periods where she is very lethargic and has been difficult to arouse.

Lab work is done, and is unremarkable.  LFT’s are normal as well as the valproic acid level being within normal range.  Upon most recent evaluation, checking an ammonia level was recommended given the confusion and CNS symptoms.

Valproic acid can be a potential cause of drug induced hyperammonemia.  Upon assessment, the ammonia level was 86 mcg/dL.  Normal ammonia levels can vary a little bit on the lab, but per globalRph.com it is usually between 20-70 mcg/dL.  The patient was transitioned from the Depakote to an alternative seizure medication with resolution of the CNS symptoms.

Enjoy the blog?  Get my 30 medication mistakes for free! – Simply an email will get you access to this unique PDF based upon my real world experiences as a clinical pharmacist!

For more reading on Depakote and ammonia

Written By Eric Christianson

November 29, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories